Alert archive / Maryland / Tornado Warnings in 2008
Tornado Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 30, 2008, 6:17 PM EDT for Garrett County, Maryland. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2008, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 30, 2008, 6:35 PM EDT
- In force
- 18 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 141 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KPBZ 302217 TORPBZ MDC023-302245- /O.NEW.KPBZ.TO.W.0007.080730T2217Z-080730T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 617 PM EDT WED JUL 30 2008 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL GARRETT COUNTY IN WESTERN MARYLAND... * UNTIL 645 PM EDT * AT 612 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR MERRILL...MOVING SOUTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW GERMANY... MERRILL... BITTINGER... BIG RUN STATE PARK... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY. LAT...LON 3964 7898 3948 7907 3955 7927 3969 7918 TIME...MOT...LOC 2217Z 296DEG 26KT 3958 7908 $$
3 follow-up statements
000
WWUS51 KPBZ 302222
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT WED JUL 30 2008
MDC023-302245-
/O.CON.KPBZ.TO.W.0007.000000T0000Z-080730T2245Z/
GARRETT MD-
622 PM EDT WED JUL 30 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR GARRETT
COUNTY...
AT 616 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
STORM WAS LOCATED NEAR FAIRVIEW...MOVING SOUTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
GERMANY... MERRILL... BIG RUN STATE PARK...
LAT...LON 3952 7905 3950 7906 3954 7918 3966 7916
3964 7898
TIME...MOT...LOC 2222Z 296DEG 21KT 3956 7907
$$000 WWUS51 KPBZ 302230 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 630 PM EDT WED JUL 30 2008 MDC023-302245- /O.CON.KPBZ.TO.W.0007.000000T0000Z-080730T2245Z/ GARRETT MD- 630 PM EDT WED JUL 30 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR GARRETT COUNTY... AT 625 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS STORM WAS LOCATED NEAR MERRILL...MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MERRILL... LAT...LON 3963 7898 3951 7905 3954 7912 3963 7907 TIME...MOT...LOC 2230Z 286DEG 20KT 3957 7900 $$
000 WWUS51 KPBZ 302235 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 635 PM EDT WED JUL 30 2008 MDC023-302244- /O.CAN.KPBZ.TO.W.0007.000000T0000Z-080730T2245Z/ GARRETT MD- 634 PM EDT WED JUL 30 2008 ...THE TORNADO WARNING FOR GARRETT COUNTY IS CANCELLED... THE STORM HAS LEFT THE COUNTY AND MOVED INTO WESTERN ALLEGANY COUNTY. LAT...LON 3963 7898 3951 7905 3954 7912 3963 7907 TIME...MOT...LOC 2234Z 296DEG 21KT 3953 7899 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 30, 3:20 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 30, 3:20 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT WED JUL 30 2008 .SYNOPSIS... HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA LATER ON THURSDAY AND END THE CHANCE FOR SHOWERS UNTIL THE WEEKEND. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AT THAT TIME WITH SOME CROSSING DISTURBANCES. OTHERWISE DRY WEATHER MAY BE EXPECTED UNTIL NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... A COLD FRONT WILL PUSH ACROSS THE DISTRICT THIS EVENING BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS WILL DIMINISH QUICKLY IN THE WAKE OF THE FRONT LATER TONIGHT, HOWEVER, A WEAK SECONDARY FRONT WILL MAINTAIN THE SLIGHT CHANCE FOR PRECIP ON THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... DRY WEATHER UNDER HIGH PRESSURE MAY BE EXPECTED UNTIL A PROJECTED SHORTWAVE IN DEVELOPING NORTHWEST FLOW APPROACHES THE REGION ON SATURDAY. GIVEN MODEL INCONSISTENCY, WILL COVER THIS POTENTIAL WITH ONLY SLIGHT NUMBERS THIS ISSUANCE. TEMPERATURES WILL GRADUALLY WARM ABOVE SEASONAL NORMALS THROUGH THE SHORT TERM AS RIDGE BUILDS FROM THE WEST. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... DRY WEATHER IS FORECAST SATURDAY NIGHT THROUGH MONDAY UNDER SURFACE HIGH PRESSURE. MODELS CONTINUE TO HINT AT A FRONTAL BOUNDARY MOVING SOUTHWARD INTO THE UPPER OHIO VALLEY REGION TUESDAY AND WEDNESDAY. KEPT SMALL POPS FOR SHOWERS AND THUNDERSTORMS FROM LATE MONDAY NIGHT INTO WEDNESDAY. UPPER RIDGE MAKES SLOW EASTWARD PROGRESS INTO THE LOWER OHIO VALLEY EARLY NEXT WEEK...BUT LATEST MODEL RUNS FLATTEN RIDGE SIGNIFICANTLY BY MIDWEEK. STILL EXPECT TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL FOR THE EXTENDED PERIOD. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA THIS AFTERNOON AS A LOW PRESSURE TROUGH SWINGS EASTWARD. ABUNDANT LOW LEVEL MOISTURE WILL AID IN THE GENERATION OF HEAVY RAIN...WITH VISIBILITIES REDUCED TO LESS THAN 3SM IN PRECIPITATION AND FOG AT SOME LOCATIONS THIS AFTERNOON. SCATTERED STORMS SHOULD BE EAST OF OUR TERMINALS BY EARLY EVENING. VFR CONDITIONS SHOULD PREVAIL EARLY TONIGHT...BUT IFR/MVFR VISIBILITIES IN AREAS OF FOG ARE EXPECTED MAINLY AFTER 08Z TONIGHT. PRIMARILY VFR CONDITIONS ARE FORECAST FOR THURSDAY AND FRIDAY AS WEAK HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT SYSTEM WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS AND POSSIBLE MVFR CONDITIONS FRIDAY NIGHT INTO SATURDAY. VFR WEATHER SHOULD RETURN FOR SUNDAY AND MONDAY UNDER HIGH PRESSURE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/14
Hazardous weather outlook, Jul 30, 4:55 AM EDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 455 AM EDT WED JUL 30 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-310900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 455 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 3:51 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 351 PM EDT WED JUL 30 2008 PAZ022-302015- ARMSTRONG PA- 351 PM EDT WED JUL 30 2008 ...AREA OF STRONG THUNDERSTORMS... AN AREAS OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHERN ARMSTRONG COUNTY... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FORD CITY...OR ABOUT 5 MILES NORTHEAST OF FREEPORT...MOVING EAST AT 24 MPH. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS TO 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CROOKED CREEK LAKE PARK...FORD CITY...KITTANNING... BOGGSVILLE...CADOGAN...AND DOCK HOLLOW KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 30, 4:37 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 437 PM EDT WED JUL 30 2008 PAZ021-030-302115- ALLEGHENY PA-WESTMORELAND PA- 437 PM EDT WED JUL 30 2008 THUNDERSTORMS MOVING THROUGH ALLEGHENY AND WESTMORELAND COUNTIES... AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING FROM NEAR FRANKLIN PARK TO MONESSEN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...BALDWIN...BESSEMER...BETHEL PARK...CARNEGIE... DELMONT...DOWNTOWN PITTSBURGH...ELIZABETH BORO...FOX CHAPEL... GIBSONIA...GREENSBURG...IRWIN AND JEANNETTE. UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING WATER TO POND ON ROADS. THIS INCLUDES THE PARKWAYS EAST AND WEST, INTERSTATES 79 AND 279, AND THE TURNPIKE.
Special weather statement, Jul 30, 5:14 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 514 PM EDT WED JUL 30 2008 PAZ021>023-030-302200- ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA- 514 PM EDT WED JUL 30 2008 ...THUNDERSTORMS MOVING FROM ALLEGHENY INTO ARMSTRONG...WESTMORELAND AND INDIANA COUNTIES... AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING FROM NEAR NATRONA HEIGHTS TO JUST EAST OF PERRYOPOLIS...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... APOLLO...BLAIRSVILLE...CROOKED CREEK LAKE PARK...DARLINGTON... DELMONT...DERRY...DONEGAL...ELDERTON...FRANKLIN...FREEPORT... GREENSBURG...IRWIN...JEANNETTE...LATROBE AND NEW KENSINGTON...AND CAMP JO ANN UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING WATER TO POND ON ROADS. THIS INCLUDES THE PARKWAY EAST, TURNPIKE, ROUTE 22 AND ROUTE 66.
Local storm report, Jul 30, 5:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NE MASONTOWN 39.87N 79.88W
07/30/2008 E0.75 INCH FAYETTE PA PUBLIC
&&
RKANESpecial weather statement, Jul 30, 5:42 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 542 PM EDT WED JUL 30 2008 MDZ001-302215- GARRETT MD- 542 PM EDT WED JUL 30 2008 ...AREA OF STRONG THUNDERSTORMS... AN AREA OF STRONG THUNDERSTORMS MOVING INTO NORTHWEST GARRETT COUNTY... AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF FRIENDSVILLE...OR ABOUT OVER MARKLEYSBURG...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...HAIL AND WIND GUSTS IN EXCESS OF 35 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ACCIDENT...CASSELMAN...FOXTOWN...FRIENDSVILLE AND JENNINGS KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 30, 6:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG UNIONTOWN 39.90N 79.72W
07/30/2008 FAYETTE PA EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
TPARRISHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:47 PM EDT | Severe Thunderstorm Warning | PBZ | Garrett | 43 min |
| Jul 30, 5:56 PM EDT | Tornado Warning | PBZ | Garrett | 19 min |
Nearby
Tornado Warnings in Maryland, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.